Hail, Pembina
- When
- June 9, 11:45 AM CST
- Where
- Pembina County, St Thomas
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.620, -97.450
Timing of the report was estimated by radar.
Severe thunderstorms brought large hail, damaging wind gusts, and funnel clouds to the northern portions of the CWA over the course of the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms brought large hail, damaging wind gusts, and funnel clouds to the northern portions of the CWA over the course of the afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 8:43 AM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 943 AM CDT Wed Jun 9 2021 .UPDATE... Issued at 937 AM CDT Wed Jun 9 2021 Redevelopment has occurred along the leading edge of the upper vort max evident on satellite and within PVA of the compact short wave. Will expand coverage of pops across the upper Devils Lake basin and into the ND side of the RRV. A quick tenth to quarter of an inch is possible within the heavier convection. Low to mid 90s still on track for today as convective cloud debris diminishes. UPDATE Issued at 654 AM CDT Wed Jun 9 2021 Showers exiting the northern fcst area at 1145z and lack of upstream echoes should mean a better chc for storms to exit the fcst area mid morning. Satellite shows some residual cirrus and high based CU but overall it looks like the convective debris will clear out enough for a good deal of sun for most of the area today. Will tweek pops some maybe to clear things out a bit faster than earlier thinking. A very warm and humid day ahead. && .SHORT TERM...(Today through Thursday) Issued at 346 AM CDT Wed Jun 9 2021 850 mb southerly winds of 35-45 kts over the area along with plenty of moisture. Warm 850 mb layer creating enough elevated instability for scattered t-storms overnight, esp north half of the fcst area. This will continue to some degree thru mid morning. T-storms and rain in western and south central ND drying up but high clouds remain. Question today is high temperatures and how much sun will there be. Thinking most areas will see more sun than on Tuesday, and with the area in the warm 850 mb ridge highs will be higher for most. So stuck with blended guidance with highs mid 80s northwest to mid 90s far south. Now later this aftn/eve, a chance for thunderstorms return for NE ND and NW MN. Short wave moving northeast thru western ND into western Manitoba this morning will move east on top of 500 mb ridge and affect mainly SE Manitoba, NW Ontario around Kenora and parts of NW MN. Sfc low which will be near Bottineau will northeast into S Manitoba and then east toward Kenora by 03z Thu. Best updraft helicity tracks closer to sfc low and 500 mb system in SE Manitoba but provided enough heating there will be sufficient instability for thunderstorms to form along the frontal boundary from the low in SE Manitoba back into parts of eastern ND around 00z and then move east. A few severe storms are possible, esp around Lake of the Woods region. SPC has this area in marginal risk for hail and wind gusts. A tad drier more stable airmass moves in behind this system for later Wed night into Thursday daytime. Therefore expecting a mainly dry period once the evening storms exit overnight thru Thursday afternoon. .LONG TERM...(Thursday night through Tuesday) Issued at 346 AM CDT Wed Jun 9 2021 Thursday afternoon and evening will see likely squall line move into western Dakotas as a strong 500 mb wave lifts northeast into Saskatchewan and frontal boundary from sfc low near Regina moves east. This frontal boundary will move into E ND Thursday overnight moving thru NW/WC MN Friday. Main severe threat is likely to stay west of the area in better instability, but some severe threat will extend east thu night, but attm unsure of severe coverage. Some models want to weaken band overnight as it moves into the RRV toward 12z Fri. Frontal system will exit the area Friday afternoon/early evening with drying behind it and lower dew pts. This will set the stage for a nice weekend. A period of dry weather anticipated this weekend thru next Tuesday as high pressure moves in. Warm with highs 80s to around 90 but humidity levels tolerable. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 654 AM CDT Wed Jun 9 2021 VFR sky today as cloud bases will be aoa 6000 ft agl with clouds in scattered to broken coverage. Gusty south-southeast winds will develop mid morning and last thru early evening with gusts to 30 mph in RRV. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...Riddle LONG TERM...Riddle AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 436 AM CDT Wed Jun 9 2021 MNZ001-004>009-013>017-022>024-NDZ008-016-027-100945- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- Pembina-Eastern Walsh-Grand Forks- 436 AM CDT Wed Jun 9 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will end this morning, then additional thunderstorms are expected to develop very late afternoon and evening over parts of the northern Red River valley and northwestern Minnesota. Isolated storms may be severe with hail to 1.5 inches and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ002-003-027>032-040-NDZ007-026-029-030-039-053-054-100945- Norman-Clay-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Cavalier-Nelson-Steele-Traill-Cass- Richland-Western Walsh- 436 AM CDT Wed Jun 9 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will end this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ006-014-015-024-028-038-049-052-100945- Towner-Benson-Ramsey-Eddy-Griggs-Barnes-Ransom-Sargent- 436 AM CDT Wed Jun 9 2021 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will end this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday night will see a line of thunderstorms moving east into the area from Devils Lake and Cando to Valley City and Forman. A few storms may be severe with threat for winds over 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. dtr
The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
3 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.
Timing of the report was estimated by radar.
NDAWN station measured a gust to 60 knots.
A storm chaser reported a persistent wall cloud as well as a brief funnel west of Interstate 29.
Several 3 to 5-inch tree branches were reported snapped.
Winds were gusting 55 to 60 mph through about 1320 CDT at the Pembina Border Crossing Station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968726, 968727, 968728, 968729, 968730.